Antithyroid Drug Induces Rare, Dangerous Side Effect
Agranulocytosis is a known but uncommon side effect of methimazole treatment, however complete depletion of neutrophils is considered ‘extremely' rare.
The patient in this case was a 55-year old female who presented to her clinician with low grade fever, chills, fatigue and mouth sores; 6 weeks prior she had been diagnosed with Graves' Disease (GD) with mild hyperthyroidism and was prescribed methimazole and atenolol.
She was hospitalized after lab work revealed a white blood cell count (WBC) of 3.2 with 0 neutrophils and was subsequently started on filgrastim. During her hospitalization, the patient remained afebrile and her neutrophil count improved. Methimazole treatment was discontinued and at discharge she had a normal CBC (complete blood count). As methimazole was no longer appropriate, the patient was treated with radioactive iodine therapy.
Only a small number of cases have reported on agranulocytosis in patients with complete neutrophil depletion. Factors that influence ATD-induced agranulocytosis are currently unknown, however it is believed that idiosyncratic adverse reactions and immune-mediated mechanisms may be involved.
In previous cases, the typical interval between first ATD usage and agranulocytosis onset ranged from 2 weeks to 1 year. Fever and sore throat may be the earliest symptoms, although even close monitoring of WBC may not predict its occurrence. With regards to methimazole, recovery from agranulocytosis may occur anywhere between 5 and 31 days after discontinuation, however death has also been reported in some cases.
Considering agranulocytosis may be a potentially life-threatening adverse effect of ATD, “periodic screening and monitoring of CBC while on treatment is crucial to monitor development of neutropenia which can be totally asymptomatic,” the authors concluded.
Jamal I. MD. et al. Zero Neutrophils Due to Methimazole. AACE 2017 Abstract #1020.